Tennessee, 2009

Hail in Tennessee, February 17, 2009

February 17, 2009 · NWS MEG · 3 events in 1 county or zone

Thunderstorms developed over West Tennessee during the late evening hours of February 17th, 2009. The thunderstorms developed out ahead of a developing low pressure system located over the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Thunderstorms developed over West Tennessee during the late evening hours of February 17th, 2009. The thunderstorms developed out ahead of a developing low pressure system located over the Central Plains. Some of the thunderstorms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 17, 7:24 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 17, 7:24 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
724 PM CST TUE FEB 17 2009

.DISCUSSION...
FORECAST WAS RECENTLY UPDATED FOR SEVERE THUNDERSTORM WATCH 22.

00Z LZK AND SHV SOUNDINGS SHOW ELEVATED INSTABILITY NEAR 850MB.
AN ELEVATED WARM LAYER WAS NOTED AROUND 700MB. 18Z NAM MODEL
FORECAST THIS ELEVATED WARM LAYER TO GRADUALLY ERODE THROUGH THE
EVENING...ERODING THE CAP TO DEEP CONVECTION.

AT THIS TIME... IT APPEARS THAT CONVECTION SHOULD REMAIN
ELEVATED... ROOTED IN A LAYER ABOVE THE IMPRESSIVE LOW LEVEL
HELICITY. LAPSE RATES SHOULD RUN BETWEEN 6 AND 7 C/KM. GIVEN THE
COOL TEMPS BELOW 850 MB... EXPECT HAIL TO THE PRIMARY SEVERE
WEATHER THREAT.

PWB

&&

.PREV DISCUSSION... /ISSUED 619 PM CST TUE FEB 17 2009/

UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

DISCUSSION...

DEALING WITH POSSIBLE SEVERE THUNDERSTORMS TONIGHT INTO WEDNESDAY
MORNING IS THE MAIN FORECAST CONCERN.

LATEST MODELS WERE IN GOOD GENERAL AGREEMENT THROUGH FRIDAY...THEN
DIVERGED CONSIDERABLY. USED A BLEND OF MODELS WITH NO PREFERENCE
FOR ONE OVER ANOTHER.

THE BIGGEST CHANGES TO THE FORECAST WAS TO SLIGHTLY LOWER RAIN
CHANCES WEDNESDAY MORNING ACROSS NE MS AND INCREASE THEM SLIGHTLY
SATURDAY/SATURDAY NIGHT.

AT 4 PM CST ACROSS THE FORECAST AREA...CLOUDY AND COOL CONDITIONS
WERE OCCURRING WITH SURFACE TEMPERATURES IN THE 40S. SCATTERED
LIGHT SHOWERS WERE OVER THE AREA...MAINLY NEAR AND SOUTH OF
INTERSTATE 40. A SURFACE LOW WAS OVER KANSAS...MOVING EAST.

TONIGHT...EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AS
MOISTURE...LIFT...AND INSTABILITY INCREASE. BELIEVE DEVELOPMENT
WILL BEGIN BETWEEN 7 PM AND 10 PM...PEAKING AROUND 2 AM...THEN
TAPERING OFF TOWARDS SUNRISE AS DRIER AIR MOVES IN FROM THE WEST.
WENT WITH VERY HIGH RAIN CHANCES...60 PERCENT AND GREATER...AS
MOST...IF NOT ALL...AREAS WILL GET WET. RAINFALL AMOUNTS WILL
RANGE FROM 0.10 TO 0.25 INCH OVER NE AR TO 0.50 TO 1 INCH NEAR
AND SOUTH OF INTERSTATE 40. WOULD NOT BE SURPRISED IF AN ISOLATED
AREA RECEIVED NEAR 2 INCHES OVER WEST TN OR NORTH MS. TEMPERATURES
WILL RISE THROUGH THE NIGHT...GETTING INTO THE UPPER 50S AND LOWER
60S BY SUNRISE WEDNESDAY.

REGARDING THE SEVERE POTENTIAL TONIGHT...MOST...IF NOT ALL
STORMS...WILL REMAIN ELEVATED WITH MUCAPES 500 TO 1300 J/KG
FORECAST...WITH THE HIGHEST INSTABILITY OCCURRING LATE TONIGHT.
HAIL IS THE MAIN HAZARD...SO KEPT SEVERE AND LARGE HAIL WORDING IN
ZONES. SLIGHT RISK APPEARS REASONABLE AND WATCH BOXES MAY BE
NEEDED. ACROSS NORTH MS AFTER 4 AM CST...STORMS MAY BE CLOSE FROM
BECOMING SURFACE BASED IF SURFACE TEMPERATURES COULD EXCEED 62/63
DEGREES WHICH DAMAGING WINDS OR EVEN A TORNADO COULD OCCUR. RIGHT
NOW...THIS APPEARS UNLIKELY.

WEDNESDAY STILL APPEARS TO BE AN INTERESTING WEATHER DAY WITH SOME
SEVERE STORM POTENTIAL DURING THE MORNING HOURS EAST OF THE MS
RIVER AND WINDY/VERY WARM CONDITIONS BY AFTERNOON. REDUCED RAIN
CHANCES SLIGHTLY EAST OF THE MS RIVER AS DEEP MOISTURE MAY BE
LACKING...PERHAPS NOT ALLOWING FOR MUCH CONVECTION AT ALL...BUT
NOT SURE ABOUT THIS AS LOW LEVEL MOISTURE AND INSTABILITY WILL
BE ABUNDANT.

SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY MORNING EAST OF THE MS
RIVER...PARTICULARLY OVER NE MS...BUT THIS IS DEPENDENT ON THE
AMOUNT OF MOISTURE AVAILABLE AND EXACT POSITIONING OF A MID/HIGH
LEVEL DRY SLOT/JET MAX. MODERATE INSTABILITY WITH LIFTED INDICES
-2 TO -4 IS FORECAST OVER NORTH MS THROUGH EARLY WEDNESDAY
AFTERNOON. IF ENOUGH MID LEVEL MOISTURE IS AVAILABLE...THERE IS A
POTENTIAL FOR SURFACE BASED CONVECTION MAINLY SOUTHEAST OF A
COFFEEVILLE MS TO SAVANNAH TN BETWEEN 6 AM AND 2 PM WEDNESDAY...
WHICH THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...
AND PERHAPS A TORNADO OR TWO. NOT SURE ABOUT THIS SCENARIO AT THIS
TIME. KEPT SLIGHT RISK WORDING IN THE HWO FOR NOW.

BY WEDNESDAY AFTERNOON...THE DRY SLOT AND DRIER AIR WILL OVERTAKE
THE AREA...ALLOWING FOR CLEARING SKIES AND EXCELLENT MIXING.
WINDY CONDITIONS WILL OCCUR WITH WINDS APPROACHING WIND ADVISORY
CRITERIA...SUSTAINED 25 MPH OR GREATER WITH GUSTS 40 MPH OR
GREATER. THE ENHANCED MIXING WILL ALLOW TEMPERATURES TO TAKE OFF
AS WELL...REACHING THE UPPER 60S AND LOWER 70S ACROSS THE
ENTIRE AREA. RAIN CHANCES WILL END WITH THE DRIER AIR MOVING IN.

WEDNESDAY NIGHT THROUGH FRIDAY...DRY AND COLD CONDITIONS CAN BE
EXPECTED. NORTH WINDS 10 TO 20 MPH WILL MAKE FOR BRISK AND MUCH
COLDER CONDITIONS WEDNESDAY NIGHT INTO THURSDAY WITH LOWS IN THE
LOWER TO MID 30S AND HIGHS IN THE 40S ON THURSDAY...EVEN WITH
ABUNDANT SUN. HIGH PRESSURE WILL BE OVERHEAD THURSDAY NIGHT WITH
LOWS IN THE 20S. SLIGHTLY WARMER AIR WILL MOVE IN ON FRIDAY WITH
SOUTHWEST WINDS DEVELOPING.

FRIDAY NIGHT THROUGH SUNDAY MORNING...BIG MODEL DIFFERENCES ARE
NOTED WITH THE PASSAGE OF A COLD FRONT...BUT MAY HAVE TO MONITOR
FOR POSSIBLE WINTRY WEATHER DURING THIS TIME FRAME. THE LATEST GFS
MODEL WAS MOST PROGRESSIVE AND THE OUTLIER...WHILE THE LATEST
CANADIAN AND ECMWF MODELS INDICATED A POSSIBLE WINTER STORM OVER
THE AREA WITH ALL TYPES OF WINTRY WEATHER. FOR NOW...INCREASED
PRECIP CHANCES SLIGHTLY SATURDAY AND SATURDAY NIGHT AND DID NOT
MENTION WINTRY WEATHER IN HWO. BELOW NORMAL TEMPERATURES ARE
EXPECTED.

SUNDAY AFTERNOON THROUGH TUESDAY...GENERALLY DRY CONDITIONS AND
BELOW NORMAL TEMPERATURES ARE EXPECTED. MOISTURE AND LOW RAIN
CHANCES MAY RETURN BY TUESDAY AS SOUTH WINDS DEVELOP.

MBS

&&

.AVIATION...

00Z TAFS

MVFR CEILINGS WILL CONTINUE ACROSS ALL TAF SITES AND THEN RAPIDLY
LOWER AS SHOWERS AND THUNDERSTORMS DEVELOP AFTER 18/04Z. THINK THE
BEST TIMING FOR THUNDERSTORMS WILL BE 04Z AT KJBR...06Z AT KMEM...
AND 07Z AT KMKL AND KTUP BUT THUNDERSTORMS COULD BE A FEW HOURS
FASTER ESPECIALLY AT KMEM...KMKL...AND KTUP. IFR CONDITIONS WILL
DEVELOP AFTER THIS TIME FRAME WITH CEILINGS BELOW 1000 FT
CONTINUING UNTIL AROUND 18/12Z. CEILINGS WILL LIFT TO MVFR
CONDITIONS AFTER THIS TIME FRAME BUT SHOULD REMAIN BETWEEN 1500 TO
2500 FEET UNTIL WEDNESDAY AFTERNOON. SOUTH TO EVENTUALLY WEST
WINDS WITH GUSTS UP TO 25 KNOTS CAN BE EXPECTED THROUGH THE ENTIRE
TAF PERIOD.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  46  70  32  45 / 100  30  10   0
MKL  45  70  30  43 / 100  40  10   0
JBR  45  68  30  43 /  80  10  10   0
TUP  46  72  34  47 / 100  50  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 17, 3:25 PM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CST TUE FEB 17 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-182330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 40...AFTER 8 PM.
LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS AREAS EAST
OF THE MISSISSIPPI RIVER WEDNESDAY MORNING. LARGE HAIL UP TO THE
SIZE OF QUARTERS WILL BE THE MAIN HAZARD.

STRONG WEST TO NORTHWEST WINDS 20 TO 25 MPH WITH GUSTS OF 40 MPH
OR GREATER ARE POSSIBLE WEDNESDAY AFTERNOON ACROSS THE ENTIRE
AREA. A WIND ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 8 PM TONIGHT ACROSS THE
ENTIRE FORECAST AREA FOR LARGE HAIL.

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY MORNING EAST OF THE
MISSISSIPPI RIVER.

MBS

In the hours before

Special weather statement, Feb 17, 9:58 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
958 PM CST TUE FEB 17 2009

ARZ036-048-049-MSZ001-007-180445-
LEE AR-ST. FRANCIS AR-CRITTENDEN AR-DE SOTO MS-TUNICA MS-
958 PM CST TUE FEB 17 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN LEE COUNTY IN EASTERN ARKANSAS...
  EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  WESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4
MILES SOUTH OF MARIANNA AT 958 PM CST...MOVING NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN...DESOTO...LEE...ST. FRANCIS AND TUNICA
COUNTIES...INCLUDING LOCATIONS NEAR HUGHES AND MARIANNA...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1045 PM CST. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES ARKABUTLA LAKE...HORN LAKE...HORSESHOE LAKE...MIDWAY LAKE
AND TUNICA LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Feb 17, 10:16 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1016 PM CST TUE FEB 17 2009

MSZ001-TNZ088-180500-
DE SOTO MS-SHELBY TN-
1016 PM CST TUE FEB 17 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 11
MILES WEST OF EUDORA AT 1016 PM CST...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN...HORN LAKE...MIDTOWN
MEMPHIS...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1100 PM
CST. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE...LAKE
MCKELLAR AND ROBCO LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Shelby

When
February 17, 10:33 PM CST to 10:38 PM CST
Where
Shelby County, 0.86 mi NNW of Oakville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.081, -89.956

Hail, Shelby

When
February 17, 10:35 PM CST to 10:40 PM CST
Where
Shelby County, 1.26 mi ENE of Oakville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.080, -89.931

Hail, Shelby

When
February 17, 10:38 PM CST to 10:43 PM CST
Where
Shelby County, 2.02 mi ESE of Aulon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.121, -89.946

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155357, 155358, 155359.